Montana, 2008

High Wind in Montana, December 9 to 10, 2008

December 9 to 10, 2008 · NWS TFX · 4 events in 4 counties and zones

Deep surface low pressure moving across southern Canada along with a strong westerly flow aloft combined to produce high winds along the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were common.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Deep surface low pressure moving across southern Canada along with a strong westerly flow aloft combined to produce high winds along the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 9, 5:00 AM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Dec 9, 5:00 AM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 AM MST TUE DEC 9 2008

UPDATED AVIATION SECTION

.DISCUSSION...
TODAY THROUGH THURSDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE
CONTINUES TO BUILD FROM THE WEST TODAY...FOR A STRONG
NORTHWEST FLOW ALOFT. A SURFACE TROUGH IS DEVELOPING ACROSS
SOUTHERN ALBERTA...EXTENDING SOUTH ACROSS CENTRAL MONTANA...BRINGING
WARMER TEMPERATURES ALONG WITH INCREASING SOUTHWEST WINDS. WINDS
ALOFT ARE STRONG ENOUGH TO SUPPORT A HIGH WINDS WARNING ALONG THE
ROCKY MTN FRONT AND ADJACENT PLAINS THIS AFTERNOON THROUGH TONIGHT.
INCREASING MOISTURE IN THE FLOW ALOFT...WILL RESULT IN SKIES
BECOMING MOSTLY CLOUDY THIS AFTERNOON THROUGH THURSDAY. BUT
TEMPERATURES WILL WARM TO ABOVE SEASONAL AVERAGE. WINDS
WILL REMAIN STRONG WEDNESDAY...BUT BELOW HIGH WIND WARNING
CRITERIA. WINDS WILL DECREASE WEDNESDAY NIGHT...BUT BECOME
STRONG AGAIN BY THURSDAY AFTERNOON. THERE WILL BE ISOLATED
TO SCATTERED SHOWERS...MAINLY OVER THE MOUNTAINS AND ALONG
THE ROCKY MOUNTAIN FRONT. DOWNSLOPE WINDS WILL KEEP THE
PLAINS MOSTLY DRY. WILLIAMSON DC

THURSDAY NIGHT THROUGH TUESDAY NIGHT...THE MAIN WEATHER IMPACT WILL
BE THE ARCTIC AIRMASS FOR THIS WEEKEND. MODELS CONTINUE TO BE ON
TRACK WITH THIS. MODELS AGREE ON A NORTHWEST FLOW ALOFT AT THE
BEGINNING OF THE PERIOD WITH DOWNSLOPE FLOW OVER THE PLAINS. MODELS
DO NOT HAVE MUCH PRECIPITATION FORECAST BUT HAVE DECIDED NOT TO
LOWER THE CHANCES OF PRECIPITATION. MODELS CONTINUE TO BE CONSISTENT
IN BRINGING IN THE ARCTIC AIRMASS FRIDAY NIGHT AND THIS AIRMASS WILL
CONTINUE TO AFFECT THE AREA THROUGH EARLY NEXT WEEK. GFS/ECMWF ARE
NOT IN VERY GOOD AGREEMENT WITH SHORTWAVES THAT WILL BE INTERACTING
WITH THIS AIRMASS FRIDAY NIGHT INTO EARLY NEXT WEEK. LIKE YESTERDAY
PREFER THE ECMWF HANDLING OF THE SHORTWAVES AS IT APPEARS TO BE IN
BETTER AGREEMENT WITH OTHER GUIDANCE. EXPECT SOME MOISTURE TO LIFT
OVER THE ARCTIC AIRMASS FRIDAY NIGHT AND SATURDAY. HAVE INCREASED
POPS FOR MOST AREAS INTO THE LIKELY CATEGORY. MODELS TEND TO
DIMINISH MOISTURE LATER IN THE WEEKEND AND EARLY NEXT WEEK SO HAVE
TRENDED THE CHANCES OF SNOW DOWNWARD. MODELS ARE INDICATING SOME
MODERATION OF THE ARCTIC AIRMASS EARLY NEXT WEEK. SOME GUIDANCE HAS
HIGHS EARLY NEXT WEEK THAT ARE NOT AS COLD AS WHAT IS IN THE CURRENT
FORECAST BUT TYPICAL MODEL TREND IS TO MODERATE THE COLD
TEMPERATURES TOO FAST SO FEEL COMFORTABLE WITH THE COLDER
TEMPERATURES IN THE CURRENT FORECAST. WILL CONTINUE TO HIGHLIGHT
THIS MAJOR CHANGE IN THE WEATHER IN THE HAZARDOUS WEATHER OUTLOOK.
BLANK

&&

.AVIATION...
UPDATED 1200Z.
EXPECT VFR CONDITIONS THROUGH THE TUESDAY NIGHT. HAVE ONLY FAIR
CONDIFENCE IN CEILINGS HEIGHTS BUT AGAIN AM CONFIDENT THEY WILL BE
IN THE VFR CATEGORY. ONE EXCEPTION IS THERE IS A VERY SMALL THREAT
OF MVFR/IFR CEILINGS AT KCTB AND KHVR THIS MORNING. EXPECT STRONG
GUSTY WINDS ALONG THE ROCKY MOUNTAIN FRONT THIS AFTERNOON THROUGH
TUESDAY NIGHT. GUSTS WILL BE ABOVE 50 KNOTS AT TIMES. COULD POSSIBLY
SEE WIND GUSTS TO 50 KNOTS AS FAR EAST AS KCTB TONIGHT. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  29  46  26 /   0  10  10  20
CTB  40  26  44  25 /   0  10  10  20
HLN  42  29  46  25 /  10  10  10  20
BZN  40  24  46  20 /   0  10  10  30
WEY  26  12  31  14 /  10  20  30  40
DLN  35  22  42  21 /   0  10  10  20
HVR  37  26  40  20 /  10  10  10  20
LWT  38  29  41  25 /   0  10  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM NOON TODAY TO 5 AM MST WEDNESDAY FOR
MTZ009-010-048.

&&

SHORT TERM...WILLIAMSON DC
LONG TERM...BLANK
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 9, 5:16 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 AM MST TUE DEC 9 2008

MTZ009-010-048-101230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
516 AM MST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM NOON THIS AFTERNOON UNTIL 5
AM MST WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ARCTIC AIRMASS WILL MOVE INTO THE AREA DURING THE PERIOD FROM
FRIDAY NIGHT INTO SATURDAY. THIS WILL LIKELY RESULT IN THE COLDEST
TEMPERATURES SO FAR FOR THE SEASON. TEMPERATURES WILL LIKELY FALL TO
NEAR OR BELOW ZERO SATURDAY NIGHT WITH NEAR OR BELOW ZERO
TEMPERATURES EXPECTED TO CONTINUE INTO EARLY OF THE FOLLOWING WEEK.
TEMPERATURES WELL BELOW ZERO ARE POSSIBLE. SNOW IS EXPECTED WITH
THIS ARCTIC AIRMASS BUT IT IS STILL TOO EARLY TO TELL EXACTLY HOW
MUCH SNOW MIGHT FALL. VERY COLD WIND CHILL TEMPERATURES ALONG WITH
SNOW AND BLOWING SNOW COULD BECOME A CONCERN FRIDAY NIGHT INTO
SATURDAY NIGHT...ESPECIALLY THROUGH WESTERN MOUNTAIN PASSES. WINTER
WEATHER HIGHLIGHTS MIGHT BE ISSUED. ANYONE PLANNING OUTDOOR
ACTIVITIES OR TRAVEL NEXT WEEKEND SHOULD BE AWARE OF THE POTENTIAL
FOR VERY COLD AIR AS WELL AS SNOW AND BLOWING SNOW. STAY TUNED TO
THE LATEST FORECASTS FOR UP TO DATE INFORMATION ON THIS WINTER
WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>015-044>047-049>055-101230-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
516 AM MST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ARCTIC AIRMASS WILL MOVE INTO THE AREA DURING THE PERIOD FROM
FRIDAY NIGHT INTO SATURDAY. THIS WILL LIKELY RESULT IN THE COLDEST
TEMPERATURES SO FAR FOR THE SEASON. TEMPERATURES WILL LIKELY FALL TO
NEAR OR BELOW ZERO SATURDAY NIGHT WITH NEAR OR BELOW ZERO
TEMPERATURES EXPECTED TO CONTINUE INTO EARLY OF THE FOLLOWING WEEK.
TEMPERATURES WELL BELOW ZERO ARE POSSIBLE. SNOW IS EXPECTED WITH
THIS ARCTIC AIRMASS BUT IT IS STILL TOO EARLY TO TELL EXACTLY HOW
MUCH SNOW MIGHT FALL. VERY COLD WIND CHILL TEMPERATURES ALONG WITH
SNOW AND BLOWING SNOW COULD BECOME A CONCERN FRIDAY NIGHT INTO
SATURDAY NIGHT...ESPECIALLY THROUGH WESTERN MOUNTAIN PASSES. WINTER
WEATHER HIGHLIGHTS MIGHT BE ISSUED. ANYONE PLANNING OUTDOOR
ACTIVITIES OR TRAVEL NEXT WEEKEND SHOULD BE AWARE OF THE POTENTIAL
FOR VERY COLD AIR AS WELL AS SNOW AND BLOWING SNOW. STAY TUNED TO
THE LATEST FORECASTS FOR UP TO DATE INFORMATION ON THIS WINTER
WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Toole

When
December 9, 8:31 AM MST
Where
Toole forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

A gust to 72 mph was reported at Whitlash 8WNW.

High Wind, Eastern Teton

When
December 9, 3:09 PM MST
Where
Eastern Teton forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet

A gust to 59 mph was reported at Bynum 18WSW (the Gleason RAWS site).

High Wind, Eastern Glacier

When
December 9, 6:58 PM MST
Where
Eastern Glacier forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations

A gust to 66 mph was reported at the Cut Bank ASOS site.

High Wind, North Rocky Mountain Front

When
December 10, 12:20 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways

A wind gust to 78 mph was reported at the Two Medicine DOT site. Additionally, a gust to 70 mph was reported at Heart Butte and at Browning.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145573, 145574, 145572, 145571.